Hail, Knox
- When
- August 1, 1:54 PM CST
- Where
- Knox County, 1.23 mi SW of Wausa
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -97.550
Thunderstorms developed near a stationary front in northern Nebraska early in the afternoon of August 1. The storms intensified and moved southeast through the evening and high levels of wind shear combined with moderate instability present to aid in a few of the storms becoming super-cellular in nature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed near a stationary front in northern Nebraska early in the afternoon of August 1. The storms intensified and moved southeast through the evening and high levels of wind shear combined with moderate instability present to aid in a few of the storms becoming super-cellular in nature. The stronger storms produced damaging winds and very heavy rainfall, but some hail reports were also received and at least one apparent tornado occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 1, 11:39 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1239 PM CDT THU AUG 1 2013 .AVIATION...18Z TAFS FOR KOFK...KOMA AND KLNK. SCATTERED TSTMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE REGION...POSSIBLY HITTING TAF SITES LATE THIS AFTERNOON AND INTO THE EVENING HOURS. CONDITIONS SHOULD REMAIN VFR FOR THE MOST PART...HOWEVER SOME OF THESE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS AND MVFR TO IFR CONDITIONS. && .PREV DISCUSSION.../ISSUED 335 AM CDT THU AUG 1 2013/ DISCUSSION... SHOWER AND THUNDERSTORM CHANCES SHOULD INCREASE THROUGH THE DAY AND INTO TONIGHT ACROSS THE AREA. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES STRENGTHENING RIDGE ACROSS THE ROCKIES...A DEEPENING UPPER- LEVEL TROUGH IN THE GREAT LAKES...AND NORTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS. A SEASONALLY STRONG UPPER-LEVEL NORTHWESTERLY JET EXTENDED ACROSS THE NORTHERN PLAINS...WITH 100KT AT KABR AND 75KT+ WIDESPREAD FROM NORTHERN MT/DAKOTAS THROUGH NEB/IA/EASTERN KS/WESTERN MO. AT 850MB...A DRY POCKET WAS IN PLACE FROM CENTRAL OK/CENTRAL KS THROUGH MOST OF MO...WITH A TONGUE OF 12C+ DEWPOINTS EXTENDED FROM TX THROUGH THE HIGH PLAINS AND INTO EASTERN NEB. WEAK 850MB FLOW WAS NOTED ACROSS THE CENTRAL PLAINS AROUND A WEAK HIGH. 700-500MB LAPSE RATES WERE STILL ON THE MARGINAL SIDE IN THE CENTRAL PLAINS...WITH A TEMPERATURE DIFFERENCE OF 15C AT KOAX AND 19C AT KLBF. BETTER LAPSE RATES EXTENDED FROM KDDC TO KBOU AND WESTWARD. BROAD SURFACE HIGH AT 07Z WAS CENTERED ALONG THE SD/MN BORDER...TO THE IA/NEB BORDER...TO THE KS/MO BORDER. A LONE SLOW-MOVING TSRA WAS NOTED IN CENTRAL NEB...WITH WARMING CLOUD TOPS ON IR AND WEAKENING TREND ON RADAR. MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL TODAY THROUGH TONIGHT...AND A CHANCE OR TWO LATER IN THE WEEK. AM A LITTLE LOW ON CONFIDENCE FOR CONVECTIVE EVOLUTION TODAY. WITH WEAKENING TREND OF CURRENT LONE STORM...AM INCLINED TO THINK EARLY MORNING IS INDEED MORE LIKELY TO REMAIN DRY...WITH A FEW SHOWERS/STORMS POSSIBLE LATER IN THE MORNING...AND A FEW MORE YET IN THE EARLY AFTERNOON AS 850MB FLOW VEERS INTO THE AREA AND PICKS UP SPEED. HAVE LEANED IN THAT DIRECTION IN THE GRIDS. BULK OF PRECIP SHOULD GET GOING IN THE LATE AFTERNOON/EARLY EVENING IN THE NORTHERN CWA...WITH COVERAGE EXPANDING ACROSS THE CWA IN THE LATE EVENING/OVERNIGHT. SHEAR IS IMPRESSIVE FOR THIS TIME OF YEAR...BUT STABILITY MAY BE A CONCERN. MID-LEVEL LAPSE RATES SEEM TO BE SLOW TO INCREASE ACROSS THE AREA...WITH NAM12 INDICATING 7C+ LAPSE RATES HOLDING OFF UNTIL 00Z AND ONLY IN THE FAR WEST EVEN THEN. MLCAPE IS LIKELY TO DEPEND ON EXTENT OF EARLY SHOWERS/STORMS AS WELL. CANNOT RULE OUT POTENTIAL FOR SEVERE STORMS TODAY GIVEN STRONG SHEAR...EVEN WITH POSSIBLY LIMITED INSTABILITY. CONVECTION SHOULD PUSH THROUGH THE CWA THROUGH THE OVERNIGHT HOURS...EXITING THE SOUTHERN CWA SOME IN THE EARLY TO MID-MORNING HOURS. SHOWERS AND STORMS ARE LIKELY TO DEVELOP AGAIN ON FRIDAY ALONG THE 850MB FRONT...AND THE LOCATION OF THAT FRONT WILL DICTATE WHETHER THE SOUTHERN CWA HAS A SHOT AT PRECIP AGAIN ON FRIDAY AFTERNOON/EARLY EVENING. HAVE INCLUDED A SLIVER OF SLIGHT CHANCE POPS IN THE EVENING IN SOUTHEAST NEB/SOUTHWEST IA FOR THAT POTENTIAL...THOUGH GREATER COVERAGE SHOULD BE FURTHER SOUTH IN KS/MO. WITH 850MB FLOW BRINGING MOISTURE RETURN TO THE HIGH PLAINS...ALSO THINK STORMS WILL DEVELOP THERE...BUT BELIEVE AIRMASS WILL BE TOO STABLE IN NORTHERN CWA FOR THAT ACTIVITY TO MAKE IT INTO THE AREA ON FRIDAY NIGHT...AND HAVE KEPT IT DRY. FAVORABLE MOISTURE RETURN TO THE HIGH PLAINS CONTINUES ON SATURDAY...AND ALSO RETURNS TO NEAR THE KS/NEB BORDER AREA ALONG A WEAK BOUNDARY. STORMS THAT DEVELOP IN THE HIGH PLAINS TO NORTH CENTRAL KS HAVE A BETTER CHANCE OF MAKING IT INTO THE AREA ON SATURDAY NIGHT...AND HAVE KEPT HIGH-END CHANCE TO LIKELY POPS PARTICULARLY IN THE SOUTHWESTERN CWA ON LATE SATURDAY NIGHT...AS CONVECTION IS NOT LIKELY TO REACH THE CWA BEFORE 06Z. ACTIVITY LOOKS WIDESPREAD ENOUGH...AND FED WELL ENOUGH BY VEERING LOW-LEVEL JET...TO PERSIST AT LEAST INTO SUNDAY MORNING...AND CONTINUED CHANCE POPS ACROSS THE AREA ON SUNDAY. IN WAKE OF THAT CONVECTION...AIRMASS STABILIZES AGAIN AND 850MB FLOW IS DISRUPTED ENOUGH THAT SUNDAY NIGHT THROUGH MONDAY SHOULD REMAIN DRY...WITH ANY HIGH PLAINS CONVECTION WEAK AND LOCALIZED FAR AWAY FROM THE AREA. LOW-LEVEL MOISTURE RETURN DOES RELOAD ON MONDAY NIGHT...AND HAVE KEPT A SLIVER OF SLIGHT CHANCE POPS IN THE WESTERNMOST CWA IN CASE ANY ACTIVITY DOES SNEAK ACROSS THE WESTERN CWA...BUT OVERALL EXPECT CONVECTION TO REMAIN TO THE WEST AND SOUTH OF THE CWA. A WEAK FRONT IS PROGGED TO PASS THROUGH THE AREA SOMETIME AROUND TUESDAY NIGHT/WEDNESDAY...AND HAVE KEPT POPS LIMITED TO SLIGHT CHANCE CATEGORY DUE TO UNCERTAINTY IN BOTH ITS TIMING AND THE PARTICULAR FOCUS OF WHERE BEST PRECIPITATION CHANCES WILL BE. IN WAKE OF THAT FRONT THOUGH...A MUCH COOLER AND DRIER AIRMASS IS PROGGED TO DROP INTO THE CWA FOR WEDNESDAY/THURSDAY. WITH NORTHEASTERLY FLOW LIKELY AT THE LOWER AND MID LEVELS...PRECIP CHANCES SHOULD BE SHUNTED WELL SOUTH ALONG THE FRONT...WITH CWA LIKELY TO BE DRY AND QUITE COOL. MAYES CLIMATE... JULY 2013 WILL GO DOWN IN THE BOOKS AS THE SECOND DRIEST JULY ON RECORD IN OMAHA...WITH 0.44 INCHES OF RAIN. THE RECORD BELONGS TO JULY 2012...WITH A MEAGER 0.01 INCHES OF RAIN. JULY WAS THE 13TH DRIEST ON RECORD IN LINCOLN...WITH 1.00 INCHES OF RAIN...AND THE 19TH DRIEST ON RECORD IN NORFOLK...WITH 1.23 INCHES OF RAIN. EASTERN NEBRASKA AND WESTERN IOWA WERE SPARED FROM WORSE DROUGHT CONDITIONS BY TEMPERATURES THAT ENDED UP NEAR NORMAL AT OMAHA...AND BELOW NORMAL AT LINCOLN AND NORFOLK. FULL MONTLY SUMMARIES WILL BE RELEASED LATER TODAY AS OMACLMOMA...OMACLMLNK...AND OMACLMOFK. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1157 AM CDT THU AUG 1 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-020700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1157 AM CDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE LATER THIS AFTERNOON...WITH STORMS LIKELY TO BECOME MORE WIDESPREAD ACROSS THE AREA THIS EVENING THROUGH TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN RISKS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF STORMS ON FRIDAY EVENING IN SOUTHEAST NEBRASKA TO SOUTHWEST IOWA. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SATURDAY NIGHT...PERHAPS LINGERING INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1016 AM CDT THU AUG 1 2013
NEZ030-011600-
BOONE NE-
1016 AM CDT THU AUG 1 2013
...SPECIAL WEATHER STATEMENT...
AT 1012 AM CDT...STORM WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR SPALDING...OR 46 MILES EAST OF BURWELL...MOVING
SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. EDWARD...CEDAR RAPIDS AND PRIMROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4177 9827 4159 9786 4157 9783 4153 9783
4153 9788 4151 9789 4151 9804 4150 9804
4150 9809 4148 9810 4148 9821 4154 9829
4174 9830
TIME...MOT...LOC 1512Z 306DEG 27KT 4165 9826
KERNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1109 AM CDT THU AUG 1 2013
NEZ030-011645-
BOONE NE-
1109 AM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE COUNTY UNTIL 1145
AM CDT...
AT 1108 AM CDT...STORM WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR SPALDING...OR 43 MILES EAST OF BURWELL...MOVING
SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS AND PRIMROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4172 9829 4173 9829 4158 9787 4151 9795
4151 9804 4150 9804 4150 9809 4148 9810
4148 9829
TIME...MOT...LOC 1608Z 312DEG 23KT 4163 9832
KERNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
145 PM CDT THU AUG 1 2013
NEZ011-011930-
KNOX NE-
145 PM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 230 PM CDT...
AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF NIOBRARA...OR 26 MILES
SOUTHEAST OF PICKSTOWN...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VERDIGRE...NIOBRARA...SANTEE...CENTER...WINNETOON AND BAZILE MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4284 9769 4285 9764 4244 9778 4256 9810
4274 9825 4282 9818 4283 9813 4277 9806
4276 9799 4279 9791 4285 9787 4286 9781
TIME...MOT...LOC 1843Z 275DEG 26KT 4280 9816
KERNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
215 PM CDT THU AUG 1 2013
NEZ011-011945-
KNOX NE-
215 PM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 245 PM CDT...
AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF NIOBRARA...OR 29 MILES
SOUTHWEST OF YANKTON...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. TORRENTIAL RAIN IS ALSO LIKELY FROM THIS
STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY AFTERNOON FOR NORTHEAST NEBRASKA.
LAT...LON 4264 9805 4278 9790 4267 9753 4249 9749
4246 9783
TIME...MOT...LOC 1911Z 304DEG 24KT 4268 9791
CHERMOKThe Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees were shredded and pivots overturned west of Elgin. The damage path ran from north to south.
Thunderstorm wind gusts estimated at around 70 mph caused considerable tree damage in the Leigh area. The fallen trees caused scattered vehicle and house damage and also knocked power out to the area.
A storm chaser measured a thunderstorm wind gust of around 70 mph.
Thunderstorm wind gusts were estimated at around 60 mph in the St. Edward area.
A spotter estimated that thunderstorm wind gusts approached 60 mph. Some small branches were downed in town.
Thunderstorm wind gusts estimated at over 60 mph downed several large trees across streets in Swanton which knocked the power out to around 1/2 the town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457559, 457560, 457561, 457563, 457562, 457566, 457564, 457565.